HLA-B*59:01: a marker for Stevens-Johnson syndrome/toxic epidermal necrolysis caused by methazolamide in Han Chinese

    loading  Checking for direct PDF access through Ovid

Abstract

Methazolamide is an intraocular pressure-lowering drug that is used in the treatment of glaucoma and other ophthalmologic abnormalities. The use of methazolamide has been shown to cause Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in patients of Asian ancestry. Methazolamide-induced SJS/TEN is associated with the presence of HLA-B59 serotype/HLAB* 59:01 in Korean and Japanese populations. To better understand the genetic risk factors for these adverse reactions in the Han Chinese population, we characterized the HLA class I genotypes of eight Chinese patients with methazolamide-induced SJS/TEN from 2008 to 2014. The frequency of HLA-B*59:01 was 87.5% (7/8) in the case patients, which was significantly different from 0% (0/30) in the methazolamide-tolerant patients (odds ratio (OR) = 305.0; P = 6.3 × 10−7) and 0.35% (1/283) in healthy subjects from the human major histocompatibility complex database (OR = 1974.0; P = 2.0 × 10−12). HLA-C*01:02, which is closely linked to HLA-B*59:01, had a weaker but notable association with methazolamide-induced SJS/TEN compared with the tolerant controls (OR = 12.1; P = 0.016) and general population (OR = 15.5; P = 2.0 × 10−3). The distribution of the HLA-B*59:01-C*01:02 haplotype was also significantly different in cases and controls. This study demonstrated a strong association between HLA-B*59:01 and methazolamide-induced SJS/TEN in the Han Chinese population for the first time. Pretherapy screening for HLA-B*59:01 would be useful to reduce the risk of methazolamide-induced SJS/TEN.

Related Topics

    loading  Loading Related Articles